# SDR FQAR20150217026

- Difficulty date: February 6, 2015
- Submitted: February 17, 2015
- Operation: General aviation
- Aircraft: N442PA
- Make and model: Piper PA-28-181
- Aircraft serial: 2843498
- Aircraft time: 16,743 hours
- Engine: Lyc O360A4M
- System (JASC): 7322 · Fuel Control/Reciprocating Engines
- Part: Carburetor
- Part number: 105193
- Part serial: G497205
- Condition: Out Of Adjust
- Location: Engine
- Stage of operation: CL
- How discovered: O
- Nature of condition: R, Y
- Precautionary procedure: A

## Discrepancy

ON CLIMB, THE STUDENT PILOT BEGAN TO ACTION THE CRUISE CHECKLIST, WHICH INCLUDED LEANING THE MIXTURE. SOON AFTER LEANING, THE ENGINE DIED BUT RESTARTED WHEN THE MIXTURE WAS RETURNED TO FULL RICH. THE ENGINE CONTINUED TO WAVER IN RPM, RANDOMLY SURGING 50 RPM, BEFORE COMING CLOSE TO DYING COMPLETELY A SECOND TIME. THE AIRCRAFT RETURNED TO THE AIRPORT SAFELY AND MAINTENANCE WAS CONTACTED. MAINTENANCE TECHNICIANS DISCOVERED THE CARBURETOR WAS CAUSING A VERY HIGH MIXTURE SHUTDOWN RISE WHICH COULD NOT BE ADJUSTED. THE CARBURETOR WAS REPLACED AND THE ENGINE WAS RUN WITH NO DEFECTS NOTED.
